Monday, November 23, 2009

Tolerance Threshold-Tamoxifen

Watercolor&acrylics on a mono type-the 2nd print of the mono type I used for 'Bust,' 9 by 12 inches.
Last week I went to see my (breast cancer) oncologist, to discuss going off Tamoxifen. I'm sure women on the drug know the list: joint aches, awful leg cramps, bowel irritation and horrific night sweats. There's hair thinning too, but I won't mention that. At least, that doesn't hurt. I began to think that it also has its effect on my leg pain-thank God no thrombosis, maybe related to the cramping?-that seemed to take forever to improve. It meant I couldn't do my regular sports routine (with pain) so I was getting into a vicious circle of feeling, well, pissed. I explained to my oncologist's assistant that Tamoxifen feels like a heavy dark cloud that gradually swallows you up. You try to cope with supplements and a strong dose of taking side effects into perspective, but there comes a time when the threshold is reached. Mine was. I felt I was slowly slipping into a dark place. I've had a depression. I do not want to fight myself out of another one, because of a darn pill that might not even be that all important in fighting my breast cancer. I've been on them for 3,5 years, lowering dosage from 20 over 10 to 5 mg because of the side effects. I took them to prevent recurrence. In the meanwhile, my thyroid cancer oncologists and my breast cancer oncologists gave me excellent prognoses-I can't begin to tell how relieved and grateful I am, I am after all surviving TWO cancers, how lucky does one have to be?!-and here I was hanging in to taking this pill day after day. My oncologist explained the statistics thoroughly this time. Before I was sent away with 'you have an excellent prognosis,' which was very well and good, but I'm one of those patients who likes hearing her numbers. He showed me where I was situated and we both felt okay at going off them. Well, maybe I was more okay with it than he is. A friend of mine said "it's about how you have to live within your own body, which is of no concern or consequence to the doctors' team anyway, not really." I deeply feel that's true, although it touches upon a tough doctor/patient aspect at the same time. I would have liked to think that I was taken seriously as an (important) part of the team against (my) cancers, as an expert of how I feel within my body, but I rarely really felt that way. I often felt/feel talked at and not talked with. And some oncologists even tried to tell me how I should feel ;) Anyway, I took charge, I went to listen to what my experts had to say and I'm going off them, very happily. Had the numbers not been as good, not as happily no doubt. I just don't like pills messing with my head.

I've not taken them for 2 weeks now. It takes some getting used to. Every morning there's only one very small pill on my plate. My thyroid hormone replacement. I can't go off those, they keep me alive (& kicking). And I'm very happy that I can tolerate the suppression level they keep me on. Patients who are less suppressed than I am, have great trouble coping. In the long term, they put me at risk for osteoporosis and heart problems. But, again, I have to stick with them, it's not an option.

6 comments:

Bill Evertson said...

So glad you were able to go off the tamoxifen; it sounds even more horrendous when the side effects include depression as well as the cramps and pain. Insightful commentary on the difficulties in becoming part of a treatment team with physicians. Be well Ria.

WEE-HOO said...

To a new life without that dark cloud seeping around...

Leslie Avon Miller said...

I am sure feeling better will be so worth the challenges. We have started juicing - veggies and some fruits. Although we always ate a lot of veggies and fruits, its amazing how it has increased our feeling of vitality. The book we use as a guide is The Complete Book of Juicing by Michael T. Murray N.D.

Genevieve Thul said...

Beautiful painting. Beautiful words. Thanking God you were able to get rid of one pill. I am 30 and on that little thyroid replacement pill at high suppression levels for the rest of my life as well. Thanks for your art - it speaks in pictures what my heart whispers in words.

MZ said...

Beautiful paintings--you are an inspiration to many! Please check out Living Beyond Breast Cancer's blog to see all the other things people are doing to support women with breast cancer: http://livingbeyondbc.wordpress.com/

Go Ria!!

MZ said...

also--we've added you to our blogroll...hope you'll do the same!